Montana, 2015High Wind in Montana, January 16, 2015
January 16, 2015 · NWS GGW · 1 event in 1 county or zone
Unusually warm temperatures for this time of year allowed stronger winds from above to mix down to the surface, enhancing the chinook wind effect from the west, especially near the lee side of the Little Rocky Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unusually warm temperatures for this time of year allowed stronger winds from above to mix down to the surface, enhancing the chinook wind effect from the west, especially near the lee side of the Little Rocky Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jan 16, 2:17 PM MST, 1 hour 3 minutes earlier.
Area forecast discussion, Jan 16, 2:17 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
217 PM MST FRI JAN 16 2015
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
A COUPLE OF SYSTEMS ARE SET TO AFFECT THE AREA DURING THIS PERIOD.
THE FIRST ONE WILL COME IN TONIGHT WITH THE GREATEST IMPACT BEING
STRONG WINDS. THAT BEING SAID...THE STRONGEST WINDS WILL BE IN TWO
AREAS. THE FIRST AREA WILL BE IN SOUTHWEST PHILLIPS COUNTY WHERE
WINDS THIS AFTERNOON HAVE ALREADY BEEN STRONG THANKS TO GOOD MIXING.
THE SECOND AREA WILL BE IN THE BIG SHEEP MOUNTAINS WHERE GUSTS OF 50
MPH ARE EXPECTED.
THERE WILL BE A BRIEF PERIOD OF RAIN AND/OR SNOW SHOWERS THAT MAINLY
AFFECT THE NE HALF OF THE CWA THOUGH. ANY RAINFALL COULD SLICKEN
ROADWAYS MAINLY ALONG THE HIGHWAY 2 CORRIDOR AS GROUND TEMPERATURES
MAY SUPPORT FREEZING.
ON SATURDAY...UPPER TROUGH PUSHES TO OUR EAST AND SKIES WILL START
OUT CLEAR. NORTHWEST WINDS WILL BE BREEZY ESPECIALLY IN THE
SOUTHEAST ZONES BUT ARE EXPECTED TO GRADUALLY DIMINISH DURING THE
DAY.
CLOUDS BEGIN TO INCREASE SATURDAY WITH THE NEXT SYSTEM PUSHING INTO
THE AREA SUNDAY. THE BEST CHANCE OF PRECIPITATION LOOKS TO OCCUR
OVER THE NORTHERN OR NE ZONES WHERE THE BEST LIFT AND CONVERGENCE IS
EXPECTED. PRECIPITATION TYPE LOOKS TRICKY WITH THE POSSIBILITY OF
FREEZING RAIN. THANKFULLY TEMPERATURES ARE EXPECTED TO TOP OUT ABOVE
THE FREEZING POINT. TFJ
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
THE LONG TERM FORECAST BEGINS WITH A BROAD WEAK TROUGH OVER THE
REGION LEADING TO A GENERALLY UNSETTLED WEATHER PATTERN FOR
NORTHEAST MONTANA TO START THE WEEK.
OF CONCERN COULD BE ANOTHER STRONG WIND EVENT FOR SUNDAY EVENING
THROUGH EARLY MONDAY MORNING. MODELS ARE CONVERGING ON A SOLUTION
BRINGING STRONG WESTERLY WINDS TO NORTHEAST MONTANA BY WAY OF
ANOTHER COLD FRONT ON THE ORDER OF 35G45KT. IF MODELS CONTINUE TO
SUPPORT AND INCREASE THOSE WINDS...ANOTHER HIGH WIND PRODUCT MAY
BE NEEDED FOR SUNDAY AFTERNOON THROUGH MONDAY MORNING.
EXPECT SCATTERED SLIGHT CHANCES FOR PRECIPITATION MONDAY THROUGH
WEDNESDAY MORNING WITH SNOW OVERNIGHT AND MORE CHANCES FOR RAIN
DURING THE DAY.
BY MID-WEEK...MODEL CONSENSUS BRINGS AN OVERALL DRIER PATTERN
WITH AN UPPER-LEVEL RIDGE MOVING IN FROM THE WEST. BUT...FORECAST
CONFIDENCE IS LESS ALSO THAN AVERAGE STARTING MID-WEEK AS THE
FINER DETAILS BECOME WASHED OUT DUE TO SOME SMALL-SCALE MODEL
DIFFERENCES. CHOSE TO UPDATE THE LONG TERM FORECAST THROUGH
TUESDAY NIGHT WHERE BETTER FORECAST CONFIDENCE WAS TO BE FOUND.
BMICKELSON
PREVIOUS LONG TERM DISCUSSION...MODELS BRING A SHORTWAVE TROUGH
THROUGH THE AREA SUNDAY NIGHT INTO MONDAY MORNING. AT THIS
POINT...IT LOOKS LIKE THE SYSTEM WILL BE MORE WIND THAN ANYTHING
ELSE. MODELS ARE FORECASTING 40 TO 50 KNOT WINDS AT 850 MB.
QUESTION IS HOW MUCH OF THIS WIND WILL MIX TO THE SURFACE. WILL
FORECAST SOME MIXING GIVEN THAT THE WINDS WILL BE FROM THE WEST.
THE SYSTEM DOES HAVE ENOUGH MOISTURE FOR A SLIGHT CHANCE OF RAIN
AND SNOW SHOWERS IN THE NORTHEAST SUNDAY NIGHT DEPENDING ON
TEMPERATURES. WITH LIMITED MOISTURE ON MONDAY... WILL KEEP
FORECAST DRY FOR NOW. ANOTHER SHORTWAVE TROUGH PASSES THROUGH
MONDAY NIGHT WITH NORTHWEST FLOW ALOFT. THERE MAYBE ENOUGH
MOISTURE FOR A SLIGHT CHANCE OF SNOW SHOWERS.
NORTHWEST FLOW ALOFT CONTINUE TUESDAY WITH ANOTHER SHORTWAVE
TROUGH WHICH COULD BRING ANOTHER SLIGHT CHANCE OF SNOW SHOWERS
ALONG WITH SOMEWHAT COLDER TEMPERATURES. THE NORTHWEST FLOW ALOFT
CONTINUES FOR THE REMAINDER OF THE PERIOD WITH UPPER RIDGE ON
THE WEST COAST AND TROUGH TO THE EAST. TEMPERATURES WILL BE CLOSE
TO NORMAL FOR MID- JANUARY. WEDNESDAY LOOKS DRY WITH SURFACE HIGH
PRESSURE AND A SHORTWAVE RIDGE WITHIN THE NORTHWEST FLOW ALOFT
SHOULD KEEP THURSDAY DRY. THEN...ANOTHER SHORTWAVE TROUGH IS
EXPECTED ON FRIDAY THAT MAY BRING ENOUGH MOISTURE FOR A SLIGHT
CHANCE OF SNOW. FORRESTER
&&
.AVIATION...
SYNOPSIS: AN UPPER-LEVEL DISTURBANCE AND COLD FRONT WILL BRING
STRONG WEST WINDS THIS EVENING AND TONIGHT WITH A CHANCE OF MIXED
PRECIPITATION.
FLIGHT CONDITIONS: MAINLY VFR. A SLIGHT CHANCE OF MVFR LATE TONIGHT.
CIGS: HIGH AND MID LEVEL CLOUDS TODAY WILL BE REPLACED BY LOW
CLOUDS TONIGHT AROUND THE 3000 FOOT VFR/MVFR THRESHOLD.
VISIBILITY: UNRESTRICTED.
WINDS: VARIABLE WINDS OF 5 TO 10 MPH LATE THIS MORNING WILL SET UP
AND INCREASE FROM THE SOUTHWEST BY MID-DAY AND CONTINUE TO
INCREASE FROM THE WEST TONIGHT AND SLIGHTLY NORTHWEST. PEAK WINDS
OF 30 TO 35 MPH WITH GUSTS UP TO 45 KNOTS ARE EXPECTED THIS
EVENING AND TONIGHT. BMICKELSON
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 AM MST SATURDAY FOR SOUTHWEST
PHILLIPS.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 16, 2:46 PM MST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
246 PM MST FRI JAN 16 2015
MTZ016>027-059-061-062-171200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
246 PM MST FRI JAN 16 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
TONIGHT BEHIND A COLD FRONT. LOCALLY HIGHER WIND GUSTS ARE
EXPECTED IN THE TERRAIN-FAVORED REGIONS...ESPECIALLY IN THE BIG
SHEEP MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
GUSTY WEST WINDS ARE POSSIBLE AGAIN MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ060-171200-
SOUTHWEST PHILLIPS-
246 PM MST FRI JAN 16 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HIGH WINDS ARE EXPECTED TONIGHT NEAR THE LITTLE ROCKY MOUNTAINS.
NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS AS HIGH AS 60 MPH CAN
BE EXPECTED. A HIGH WIND WARNING IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER DISTURBANCE WILL MOVE THROUGH SUNDAY NIGHT AND MONDAY
BRINGING THE POTENTIAL OF STRONG GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Little Rocky Mountains
- When
- January 16, 3:20 PM MST to 8:15 PM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
The Malta South US-191 DOT site recorded sporadic sustained winds near or greater than 40 mph, but a 58 mph wind gust was measured at 4:15 pm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Maine, January 16 to 17, 20157 events
- Freezing Fog in Alabama, January 16, 20155 events
- Freezing Fog in Tennessee, January 16, 20153 events
- High Wind in Wyoming, January 16, 201571 kt wind · 3 events
- Winter Weather in South Dakota, January 16 to 17, 20153 events
- Dense Fog in Colorado, January 16 to 17, 20152 events
- High Wind in Montana, January 16, 20151 event
- High Wind in Colorado, January 16, 201575 kt wind · 1 event
- Dense Fog in Utah, January 16 to 17, 20151 event
- High Wind in Alaska, January 16 to 17, 201559 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557268.